Pneumatosis intestinalis in a patient treated with a glucagon-like peptide-1 receptor agonist and prednisone

Read full text
Authors: Stephanie Sutton, Quinn Ferguson, Roman Gimpelevich, Ossama Hemadeh
Cited by: 1
References: 9

Abstract

Glucagon-like peptide-1 receptor agonists (GLP-1RAs), widely prescribed for diabetes and weight loss, are well-known for their side effects. We present a case report of elderly, medically complex patient on a GLP-1RA and prednisone therapy who presented to the emergency department with abdominal pain and the radiographic finding of pneumatosis intestinalis (PI) but was found to have healthy bowel on exploratory laparotomy. This case is the second report of PI in a patient taking a GLP-1RA. It highlights the importance for clinicians to recognize non-emergent causes of PI-including the potential contributory role of corticosteroids, particularly in patients with multiple comorbidities to avoid unnecessary surgical intervention.

Fields of Study & Subjects

Abdominal vascular conditions and treatments Pancreatitis Pathology and Treatment Potassium and Related Disorders

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
3
Pages
luag019–luag019
Publication date
22 January 2026
Language
EN